Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 16, NWS Caribou, ME

July 25, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 25, 2020, 8:12 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 26, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2020, 8:12 PM EDT (00:12 UTC)
In effect from
Jul 26, 2020, 8:00 AM EDT
Expired
Jul 26, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WHUS41 KCAR 260012
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
812 PM EDT Sat Jul 25 2020

MEZ029-030-260815-
/O.EXP.KCAR.BH.S.0015.000000T0000Z-200726T0000Z/
/O.NEW.KCAR.BH.S.0016.200726T1200Z-200727T0000Z/
Coastal Hancock-Coastal Washington-
812 PM EDT Sat Jul 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s to lower 80s
  may cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
3 follow-up statements
795 
WHUS41 KCAR 260659
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
259 AM EDT Sun Jul 26 2020

MEZ029-030-261500-
/O.CON.KCAR.BH.S.0016.200726T1200Z-200727T0000Z/
Coastal Hancock-Coastal Washington-
259 AM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 80s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the low to mid 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
281 
WHUS41 KCAR 261010
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
610 AM EDT Sun Jul 26 2020

MEZ029-030-270000-
/O.CON.KCAR.BH.S.0016.200726T1200Z-200727T0000Z/
Coastal Hancock-Coastal Washington-
610 AM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures in the upper 70s and 80s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
671 
WHUS41 KCAR 262342
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
742 PM EDT Sun Jul 26 2020

MEZ029-030-270045-
/O.EXP.KCAR.BH.S.0016.000000T0000Z-200727T0000Z/
Coastal Hancock-Coastal Washington-
742 PM EDT Sun Jul 26 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Beach Hazards Statement will be allowed to expire at 8 PM. 

$$

Norcross

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 25, 6:15 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 25, 6:15 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
615 PM EDT Sat Jul 25 2020

.SYNOPSIS...
High pressure will cross the region tonight. A cold front will
slowly sink across the region Sunday through Monday. The front
then returns north in the form of a warm front Tuesday. A cold
front will cross the region Wednesday. An upper level low will
approach Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
615 PM Update...
No significant changes to going forecast this evening. Will need
to monitor convective activity coming out of Quebec later
tonight. Some near term model guidance is showing potential for
some decent activity moving into the far north after midnight.
Precipitable water values increase to 1.5"+,which could result
in locally heavy rain in any thunderstorms.

previous discussion
Surface high pressure will cross the region tonight, with a
nearly stationary frontal boundary north of Maine. Isolated to
scattered showers and thunderstorms are possible across mostly
northern areas early tonight. The pattern aloft is favorable to
support overnight convection. A potential convective complex
moving over the top of the upper ridge to the west should move
southeast across the region later tonight through early Sunday.
Though the exact track is uncertain, the better chances appear
to be across northern portions of the forecast area. Otherwise,
expect generally partly cloudy skies across central and Downeast
portions of the forecast area tonight though an isolated
shower/thunderstorm is possible late. Could also have patchy fog
along the Downeast coast late tonight through early Sunday. The
overnight thunderstorm complex will affect mostly northern and
central portions of the region Sunday morning. Additional
showers and thunderstorms are expected across northern and
central areas Sunday. The impacts of the morning convective
complex will help determine the potential instability Sunday
afternoon dependent on how rapidly clouds are able to thin
allowing diurnal heating. Leftover boundaries and differential
heating from the morning storms will also impact afternoon
thunderstorm development. Models also indicate a strong low
level jet possibly crossing the region Sunday afternoon though
the exact location and timing is still uncertain. This low level
jet could help thunderstorms produce gusty winds during the
afternoon into the evening across mostly northern and central
portions of the region. The better chances of
showers/thunderstorms Sunday will occur across northern and
central portions of the forecast area with lesser chances
Downeast. Low temperatures tonight will generally range from the
lower to mid 60s across the forecast area. High temperatures
Sunday will range from the upper 70s to around 80 north, ranging
through the 80s Downeast.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Northern New England will remain in mid and upper level ridging
Sunday night through Monday night before low pressure
passes through the area into Tuesday morning. This pattern
continues to support warm temps to start the week, as well as
the chance for diurnal/afternoon thunderstorms. Daytime highs
will approach 90 in the Bangor Region on Monday, with heat
indices into the lower 90s Mon/Tues. Overnight lows will not be
too comfortable either as humidity lingers and lows struggle to
fall out of the 70s.

Sunday night, NW flow will follow the passing of a potential MCS
Sun afternoon, with cloud cover expected to be the most
widespread across the north, with more breaks Downeast. Eyes
will again be trained to the west overnight for a potential MCS
to approach central New England around daybreak Monday. Much of
the mid range deterministic guidance supports a region of net
lift approaching the Central New England vicinity with a
trailing path of 6hr QPF amid a stream of PWATs nearing 2
inches. This region also exhibits good low and mid level shear
values of around 30 kt with modest overnight elevated
instability. Went with continuing the slight chance of thunder
Monday morning across the Central Highlands and the North if
this trends towards that region from Quebec. Otherwise, not
enough confidence to collocate an area of heavy rain with it at
this time.

Some clearing will allow for a marginal amount of surface based
CAPE across the Central Highlands Monday afternoon to continue
a chance of thunder. The NAM brings a plume of 0-6km shear
around 40 kts through, so storms will have the opportunity to be
stronger if they develop in clearer skies and instability. The
extent of the CAPE winds down into the evening hours except the
far north.

Approaching low pressure system with a triple point nears the
Crown of Maine Monday night. Elevated instability will likely
remain in this region, along with PWATs again around 2 inches
and good shear for a humid night. Brought in stratiform rain
wording into far northern Maine where coverage greater than
showers is of higher confidence. Given the additional
parameters mentioned, heavy rain may be needed as well in future
updates. The high precip water and increased mid/low level RH
values w/ long skinny CAPE certainly support this at this time,
but storm motion will be quick.

Rain continues across the north with showers across the central
and Downeast regions Tuesday. As the low lifts through, storms
may develop along the associated cold front passing through the
state in the afternoon. This strong lift and forcing amid a
moist environment could produce some stronger storms, however
existing cloud cover may temper these chances.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A chance of showers lingers Tuesday night but for the most part
locations will be drying out as the passing cold front brings
in some relief of lower dew point temps. Flow will remain in a
SW pattern, so high temps Wednesday into late week will still
rise into the 80s for much of the CWA. Theme for much of the
long term will be diurnal showers with the slight chance of a
thunderstorm. This is due to influence beneath a broad area of
low pressure. Chances taper in the late evening and overnight
before pulsing up again Thursday afternoon.

Thursday night a trough and associated cold front will be
swinging eastward but Maine will remain under influence of the
upper low on Friday. A cold pool aloft with daytime heating will
trigger a chance of afternoon showers more so across northern
areas.

High pressure quickly swings through Saturday morning
then a return southerly flow ahead of another weak cold front
Saturday afternoon which will bring the chance for some
additional showers.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Isolated to scattered showers/thunderstorms are
possible across northern areas early tonight, with more numerous
showers/thunderstorms overnight. Variable conditions will occur
with any showers or thunderstorms. Otherwise, expect generally
VFR conditions across northern areas early tonight then
lowering to MVFR levels overnight. Across central and Downeast
areas, generally expect VFR conditions tonight though isolated
to scattered showers and thunderstorms are possible late. Patchy
fog is also possible along the Downeast coast late. Variable
conditions will occur across northern and central areas Sunday
with showers and thunderstorms, with gusty winds possible with
thunderstorms. Generally expect VFR conditions Downeast Sunday,
though variable conditions are possible with any showers or
thunderstorms. Low level westerly wind shear is also possible
across northern and central areas later this evening through
early Sunday.

SHORT TERM:
Sunday Night and Monday...VFR. Some vicinity showers/storms
decreasing in coverage at BGR and HUL. Coastal fog may restrict
some vis to IFR at BHB in the evening and overnight. Light west
winds.

Monday night into Tuesday morning...Starts VFR, but IFR cigs/vis
possible north of HUL later in the night with heavy rain and
thunderstorms. Light SW winds.

Tuesday afternoon...VFR outside of thunderstorms. Strong
thunderstorms/lines of thunderstorms possible.

Tuesday night into Wednesday...Mostly VFR as showers taper
overnight. Some showers and an isolated thunderstorm may
develop, mainly across the north Wed afternoon.

Wed Night and Thurs...VFR with the chance of some showers or
storms developing during the afternoon. West wind around 10 kt.

&&

.MARINE...
NEAR TERM: Winds/seas remain below small craft advisory levels
tonight through Sunday. Patchy fog is expected later tonight
through Sunday. Could also have the slight chance of an
afternoon shower/thunderstorm Sunday.

SHORT TERM: Winds and waves will remain below SCA through the
period. Waves 3 to 4 ft Sun night with patchy fog will lower to
2 to 3 feet Mon night into Tues morning. Thunderstorms will be
possible Tuesday afternoon as a cold front passes through the
region.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Duda/Norcross
Short Term...Cornwell
Long Term...Cornwell/Sinko
Aviation...Duda/Norcross/Cornwell
Marine...Duda/Norcross/Cornwell
Hazardous weather outlook, Jul 25, 5:43 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
543 PM EDT Sat Jul 25 2020

MEZ001>006-010-011-031-032-261200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
543 PM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong thunderstorms are possible Sunday. Winds are the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-261200-
Southern Penobscot-Interior Hancock-Central Washington-
543 PM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-261200-
Coastal Hancock-Coastal Washington-
543 PM EDT Sat Jul 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-261200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
543 PM EDT Sat Jul 25 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.